Arizona, 2006

Flash Flood in Arizona, September 7, 2006

September 7, 2006 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 7, 2:15 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 2:15 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST THU SEP 7 2006

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE STATE TODAY
AND TONIGHT AND BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO
THE REGION. ADDITIONAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE AREA ON FRIDAY KEEPING CONDITIONS UNSETTLED. ENOUGH
MOISTURE WILL REMAIN ACROSS THE AREA THIS WEEKEND FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS WITH SOME DRYING POSSIBLE NEXT
WEEK.

&&

.DISCUSSION...YUMA AND PHOENIX RADARS THIS MORNING HAVE BEEN LIT UP
WITH SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN ACROSS
MARICOPA/YUMA AND LA PAZ COUNTIES. THIS ACTIVITY CONTINUES TO PUSH
EAST INTO WESTERN PIMA COUNTY AS OF 2 AM...BUT HAVE STARTED TO
WEAKEN IN STRENGTH A BIT. ALL THIS ACTIVITY IS ASSOCIATED WITH AN
UPPER LEVEL TROUGH AND JET DYNAMICS THAT IS MOVING INTO WESTERN
ARIZONA THIS MORNING. THIS FEATURE WILL CONTINUE TO MOVE ACROSS THE
STATE TODAY AND DEEPEN A BIT AS IT MOVES EAST. SO LOOK FOR SCATTERED
HEAVY SHOWERS AND THUNDERSTORMS TO SPREAD/DEVELOP ACROSS SOUTHEAST
ARIZONA TODAY. HIGH TEMPERATURES WILL ALSO BE A CHALLENGE TODAY AND
HAVE CUT THEM BACK SEVERAL DEGREES FROM EARLIER FORECAST. THE MAIN
PART OF THE UPPER LEVEL TROUGH WILL BE IN NEW MEXICO FRIDAY MORNING
BUT WEAK DISTURBANCES MOVING IN ON THE BACK SIDE OF SYSTEM WILL WORK
ON MOISTURE FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT
AND INTO FRIDAY.

A BIT OF DRYING THIS WEEKEND WITH LESS AREAL COVERAGE OF STORMS AND
HIGH TEMPERATURES REBOUNDING A BIT. A STRONGER UPPER LEVEL TROUGH
WILL MOVE INTO THE FOUR CORNERS REGION EARLY NEXT WEEK AND WORK ON
MOISTURE FOR ISOLATED TO SCATTERED ACTIVITY MONDAY AND TUESDAY. IF
GFS MODEL IS CORRECT THIS SYSTEM WILL DEEPEN IN NEW MEXICO ON
WEDNESDAY BRINGING A DRIER NORTHWEST FLOW ALOFT WHICH MAY BE THE
BEGINNING TO THE END OF THE 2006 THUNDERSTORM SEASON. STAY TUNED.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 7, 3:40 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
340 AM MST THU SEP 7 2006

AZZ029-031>034-081400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
340 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PINAL...PIMA AND SANTA CRUZ
COUNTIES OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING THROUGH THE STATE TODAY AND TONIGHT
WILL BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
MAIN THREAT FROM THE STORMS TODAY WILL BE HEAVY RAIN WITH THE HEAVY
SHOWERS PRODUCING RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES. THIS
MAY LEAD TO SOME LOCALIZED FLOODING PROBLEMS. CAN NOT ALSO RULE
OUT A WIND GUST OR TWO NEAR 50 MPH WITH AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN UNSETTLED ON FRIDAY AS THE UPPER TROUGH STARTS TO
MOVE EAST OF THE AREA. AGAIN THE MAIN THREAT FROM STORMS WILL BE
HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-081400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
340 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COCHISE...GRAHAM AND
GREENLEE COUNTIES OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH MOVING THROUGH THE STATE TODAY AND TONIGHT
WILL BRING SCATTERED HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
MAIN THREAT FROM THE STORMS TODAY WILL BE HEAVY RAIN WITH THE HEAVY
SHOWERS PRODUCING RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES. THIS
MAY LEAD TO SOME LOCALIZED FLOODING PROBLEMS. CAN NOT ALSO RULE
OUT A WIND GUST OR TWO NEAR 50 MPH WITH AFTERNOON STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN UNSETTLED ON FRIDAY AS THE UPPER TROUGH STARTS TO
MOVE EAST OF THE AREA. AGAIN THE MAIN THREAT FROM STORMS WILL BE
HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
September 7, 6:45 AM MST to 9:30 AM MST
Where
Pima County, Tucson
Deaths
1 direct, 0 indirect
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Extremely heavy rainfall across the Tucson Metro Area on the morning on September 7th prompted widespread flash flooding. Numerous roads across the Tucson Metro Area were impassable and closed due to flooding. Additionally, at least ten vehicles became stuck in different low water crossings throughout the city. Numerous swift water rescues were performed. One man was killed when he was swept downstream by flood waters. The man was first spotted in the Rodeo Wash at the intersection of South Fletcher Avenue and East Irvington Road. His body was later discovered 15 miles downstream. Rainfall amounts throughout the Tucson Metro Area ranged from three quarters of an inch to almost two inches. The Tucson International Airport recorded 1.14 inches of rain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pima2006-09-07MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533611.